Alert archive / New Mexico / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 31, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 31, 2011, 5:14 PM MDT for Lea County, New Mexico. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2011, 5:14 PM MDT (23:14 UTC)
- Expired
- May 31, 2011, 6:15 PM MDT
- In force
- 61 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Lea County, NM
The radar
The Lubbock radar (KLBB), 147 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 5:58 PM MDT | HAIL 1 | 3 E Lovington, NM | QUARTER SIZE HAIL COVERING THE GROUND. |
| May 31, 6:19 PM MDT | HAIL 1 | 13 E Lovington, NM | |
| May 31, 6:25 PM MDT | HAIL 2.75 | 3 N Knowles, NM | SPOTTER ALSO REPORTED ROTATION AND RFD WITH STORM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 4:05 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2699 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 940 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
823
WUUS54 KMAF 312314
SVRMAF
NMC025-010015-
/O.NEW.KMAF.SV.W.0031.110531T2314Z-110601T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
514 PM MDT TUE MAY 31 2011
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 615 PM MDT
* AT 509 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
EAST OF MCDONALD...OR ABOUT 13 MILES SOUTHWEST OF BRONCO...MOVING
NORTHEAST AT 15 MPH. ANOTHER SEVERE STORM WAS LOCATED 4 MILES
SOUTHEAST OF LOVINGTON...ALSO MOVING NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
STATE HIGHWAY 83 EAST OF LOVINGTON...
U.S. HIGHWAY 380 WEST OF BRONCO...
GLADIOLA...
BRONCO...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3329 10330 3329 10306 3288 10307 3279 10325
3295 10346
TIME...MOT...LOC 2312Z 237DEG 12KT 3314 10322
$$2 follow-up statements
231
WWUS54 KMAF 312340
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
540 PM MDT TUE MAY 31 2011
NMC025-010015-
/O.CON.KMAF.SV.W.0031.000000T0000Z-110601T0015Z/
LEA NM-
540 PM MDT TUE MAY 31 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR EAST CENTRAL LEA COUNTY...
AT 534 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 4 MILES SOUTHEAST OF LOVINGTON...MOVING EAST AT 5 MPH.
ANOTHER SEVERE STORM WAS LOCATED NEAR MCDONALD...MOVING NORTHEAST AT
10 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORMS INCLUDE...
LOVINGTON...MCDONALD...GLADIOLA...STATE HIGHWAY 83...U.S. HIGHWAY
380.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SEEK SAFE SHELTER NOW.
&&
LAT...LON 3329 10330 3329 10306 3288 10307 3279 10325
3295 10346
TIME...MOT...LOC 2336Z 258DEG 6KT 3292 10327
$$041
WWUS54 KMAF 312359
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
559 PM MDT TUE MAY 31 2011
NMC025-010015-
/O.CON.KMAF.SV.W.0031.000000T0000Z-110601T0015Z/
LEA NM-
559 PM MDT TUE MAY 31 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR EAST CENTRAL LEA COUNTY...
AT 557 PM MDT...A TRAINED WEATHER SPOTTER REPORTED QUARTER SIZED
HAIL 3 MILES EAST OF LOVINGTON.
AT 552 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 8 MILES EAST OF LOVINGTON...MOVING EAST AT 10 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
STATE HIGHWAYS 83 AND 132 EAST OF LOVINGTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.
&&
LAT...LON 3329 10330 3329 10306 3288 10307 3279 10325
3295 10346
TIME...MOT...LOC 2357Z 262DEG 8KT 3293 10321
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:13 PM MDT, 1 hour 1 minute earlier.
Area forecast discussion, May 31, 4:13 PM MDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 513 PM CDT TUE MAY 31 2011 .UPDATE... UPDATE TO INCLUDE SEVERE THUNDERSTORM WATCH #409. NO OTHER CHANGES AT THIS TIME. 67 && .PREV DISCUSSION... /ISSUED 328 PM CDT TUE MAY 31 2011/ DISCUSSION... SURFACE ANALYSIS FROM EARLIER THIS MORNING REVEALED A COLD FRONT FROM SOUTH OF GUADALUPE PASS TO NEAR ANDREWS AND LAMESA. AS OF EARLY THIS AFTERNOON...THIS COLD FRONT CONTINUES TO RETREAT NORTHWARD AS A WARM FRONT AND IS NOW LOCATED FROM NEAR SEMINOLE TO NEAR SPUR. ELSEWHERE...INCREASING EAST TO SOUTHEAST WINDS IN THE LOW LEVELS WILL CONTINUE TO PUSH LOW-LEVEL MOISTURE WESTWARD INTO THE TRANS PECOS AND SOUTHEAST NEW MEXICO PLAINS. WITH THE INCREASE IN MOISTURE AS NOTED ABOVE...ALONG WITH DAYTIME HEATING...A RETREATING BOUNDARY AND SOME MINOR SHORTWAVE TROUGHS EMBEDDED IN THE SOUTHWEST FLOW ALOFT...CONVECTION REMAINS POSSIBLE ACROSS A GOOD PORTION OF SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS THIS AFTERNOON AND EVENING. THE FIRST AREA FAVORED FOR CONVECTION WILL BE ACROSS THE DAVIS MOUNTAINS WHERE STEEP MID- LEVEL LAPSE RATES AND OROGRAPHIC LIFT WILL AID CONVECTION. WE HAVE INCREASED POPS ACROSS THIS REGION THROUGH THE EVENING HOURS. THE OTHER AREA WILL BE ACROSS SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN BASIN...WHERE THE ABOVE MENTIONED WARM FROM WILL RESIDE THIS AFTERNOON AND EARLY EVENING. RAIN CHANCES HAVE BEEN RAISED SLIGHTLY ACROSS THESE AREAS. WE COULD ALSO SEE A FEW STRONG TO SEVERE THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN BASIN THIS AFTERNOON AND EVENING. THE MAIN CONCERNS WILL BE DAMAGING WINDS AND LARGE HAIL. ANY STORM THAT MANAGES TO DEVELOP MID AND LOW-LEVEL ROTATION AND TRACKS CLOSE TO THE ABOVE MENTIONED BOUNDARY WILL NEED TO BE MONITORED CAREFULLY FOR TORNADO DEVELOPMENT. ON WEDNESDAY...THE FOCUS FOR CONVECTION WILL QUICKLY SHIFT WEST INTO THE HIGHER TERRAIN OF SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS. THERE ARE STILL GOOD INDICATIONS THAT CONVECTION WILL DEVELOP ACROSS FAR WEST TEXAS INTO SOUTHEAST NEW MEXICO WEDNESDAY NIGHT. WE HAVE INCREASED RAIN CHANCES ACROSS THE GUADALUPE MOUNTAINS AND IF LATER MODEL RUNS REMAIN CONSISTENT... HIGHER POPS MAY BE NECESSARY. THROUGH THE REMAINDER OF THE WORK WEEK...THE FOCUS FOR CONVECTION WILL CONTINUE TO SLOWLY SHIFT WEST INTO THE HIGHER TERRAIN. TEMPERATURES WILL SLOWLY BE ON THE INCREASE ACROSS THE AREA...BUT SHOULD MANAGE TO STAY ONLY A FEW DEGREES ABOVE NORMAL. THE FLOW ALOFT CONTINUES TO REMAIN VERY WEAK THROUGH THE UPCOMING WEEKEND...AND PRECIPITATION CHANCES WILL REMAIN LOW...WHILE TEMPERATURES REMAIN A FEW DEGREES ABOVE NORMAL. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 71 91 68 93 / 20 10 0 0 CARLSBAD NM 70 96 67 98 / 30 10 20 20 DRYDEN TX 73 93 70 94 / 10 10 0 0 FORT STOCKTON TX 71 92 69 93 / 20 10 0 0 GUADALUPE PASS TX 63 91 64 91 / 30 20 30 20 HOBBS NM 67 91 66 94 / 40 10 10 0 MARFA TX 59 88 57 89 / 30 10 10 20 MIDLAND INTL AIRPORT TX 70 91 68 93 / 20 10 0 0 ODESSA TX 72 91 69 93 / 20 10 0 0 WINK TX 73 96 70 97 / 30 10 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 78/06
Hazardous weather outlook, May 31, 12:31 PM MDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 131 PM CDT TUE MAY 31 2011 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-011845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 131 PM CDT TUE MAY 31 2011 /1231 PM MDT TUE MAY 31 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS THE WESTERN LOW ROLLING PLAINS...PERMIAN BASIN...TRANS PECOS...DAVIS AND GUADALUPE MOUNTAINS...AND THE SOUTHEAST NEW MEXICO PLAINS. BRIEF HEAVY RAINFALL...FREQUENT LIGHTNING...AND STRONG WIND GUSTS WILL ACCOMPANY THE THUNDERSTORMS. SOME OF THESE THUNDERSTORMS COULD BECOME STRONG TO SEVERE...WITH LARGE HAIL BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL ALSO BE POSSIBLE WEDNESDAY EVENING OVER THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS. BRIEF HEAVY RAINFALL...FREQUENT LIGHTNING...SMALL HAIL...AND STRONG WIND GUSTS WILL ACCOMPANY THESE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON OR EVENING ACROSS THE PERMIAN BASIN...SOUTHEAST NEW MEXICO PLAINS...AND THE UPPER TRANS PECOS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 31, 4:24 PM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 524 PM CDT TUE MAY 31 2011 TXZ057-074-080-312315- VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA- MARFA PLATEAU- 524 PM CDT TUE MAY 31 2011 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING CENTRAL JEFF DAVIS AND SOUTH CENTRAL CULBERSON COUNTIES UNTIL 615 PM CDT... A THUNDERSTORM WITH NICKEL HAIL AND GUSTY WINDS TO 55 MPH WAS LOCATED 16 MILES SOUTH OF PLATEAU AT 524 PM CDT...MOVING NORTHEAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. &&
Special weather statement, May 31, 5:02 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 602 PM CDT TUE MAY 31 2011 NMZ029-033-312330- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY- 502 PM MDT TUE MAY 31 2011 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL LEA COUNTY UNTIL 530 PM MDT... AT 501 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING AN INTENSIFYING THUNDERSTORM LOCATED 3 MILES SOUTHEAST OF LOVINGTON AT 501 PM MDT. OTHER STORMS WERE DEVELOPING NEAR MCDONALD...AND BETWEEN MALJAMAR AND BUCKEYE. MOVEMENT IS TO THE NORTHEAST AT 15 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY TO NICKEL SIZED HAIL...STRONG WIND GUSTS AROUND 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES AND HEAVY RAIN. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER INDOORS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. &&
Special weather statement, May 31, 5:14 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 614 PM CDT TUE MAY 31 2011 TXZ080-312345- MARFA PLATEAU- 614 PM CDT TUE MAY 31 2011 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING NORTHEASTERN PRESIDIO COUNTY UNTIL 645 PM CDT... ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT... A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF MARFA AT 614 PM CDT...MOVING NORTHEAST AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. &&
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 5:25 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 48 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.